What should be included in patient education about myasthenia gravis (MG)?

Updated: Aug 27, 2018
  • Author: Abbas Jowkar, MD; Chief Editor: Nicholas Lorenzo, MD, MHA, CPE  more...
  • Print
Answer

Educate patients to recognize and immediately report impending respiratory crisis. Intercurrent infection may worsen symptoms of MG temporarily. Mild exacerbation of weakness is possible in hot weather.

The risk of congenital deformity (arthrogryposis multiplex) is increased in offspring of women with severe MG. Neonates born to women with MG must be monitored for respiratory failure for 1-2 weeks after birth. Certain immunosuppressant drugs have teratogenic potential. Discuss these aspects with women in reproductive years before beginning therapy with these drugs.

Certain medications (eg, aminoglycosides, ciprofloxacin, chloroquine, procaine, lithium, phenytoin, beta-blockers, procainamide, and quinidine) may exacerbate symptoms of MG; many others have been associated only rarely with exacerbation of MG. Patients should always consult a neurologist before starting any of these medications.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!